Chemotherapy Related Neuropathy: Managing this Nerve Wracking Problem

While chemotherapy can kill cancer cells, certain chemotherapy drugs can also cause an uncomfortable and distressing condition that may produce numbness, tingling, and discomfort in the arms or legs. This condition, known as peripheral neuropathy (CIPN), can make it difficult for people to perform day-to-day activities.

Although there is no sure prevention for CIPN, there are ways to control the pain and minimize its effects on quality of life, says Cindy Tofthagen, PhD, ARNP, an assistant professor of nursing at the University of South Florida and post-doctoral fellow at Dana-Farber and the University of Massachusetts.

The condition, which results from nerve damage caused by cancer drug therapies, affects 30-100 percent of patients, depending on the chemotherapy drug used.

“When you’re finished with treatment and the cancer is gone, you think that you’re going back to your normal life and everything is going to be just as it was, but CIPN limits that,” says Tofthagen.

Dana-Farber’s Blum Patient and Family Resource Center recently organized an event with Tofthagen titled “Chemotherapy Related Neuropathy: Managing This Nerve Wracking Problem.” Tofthagen spoke about the risk factors of CIPN and how to manage the condition.

“Hopefully someday we’ll be able to prevent CIPN altogether, but for now you can control the symptoms and continue to live life to the fullest,” Tofthagen says. “It takes time and persistence, and a multidisciplinary approach, but the symptoms can definitely be controlled.”

To view Tofthagen’s presentation, visit the Dana-Farber Slideshare page.